Alert archive / Idaho / Wind Advisories in 2008
Wind Advisory 25, NWS Missoula, MT
NWS Missoula, MT issued this wind advisory at Dec 29, 2008, 11:53 AM PST for Clearwater County, Idaho County, Idaho. It took effect at Dec 29, 2008, 12:00 PM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2008, 11:53 AM PST (19:53 UTC)
- In effect from
- Dec 29, 2008, 12:00 PM PST
- Expired
- Dec 29, 2008, 8:39 PM PST
- In force
- 9 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID
The radar
The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 691 m above ground
- 0-6 km bulk shear
- 91 kt
- 0-1 km storm-relative helicity
- 247 m²/s²
- 0-3 km storm-relative helicity
- 323 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KMSO 291953 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 1253 PM MST MON DEC 29 2008 IDZ007-008-300600- /O.NEW.KMSO.WI.Y.0025.081229T2000Z-081230T0600Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 1153 AM PST MON DEC 29 2008 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. SOUTH WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED THROUGH MID AFTERNOON. A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA LATE THIS AFTERNOON...CAUSING THE WINDS TO SHIFT TO WEST 20 TO 30 MPH WITH GUSTS TO 45 MPH. SOME LOCAL DRIFTING SNOW IS LIKELY OVER THE CAMAS PRAIRIE. WINDS SHOULD DIMINISH LATER THIS EVENING AS THE LOW PRESSURE SYSTEM SHIFTS TO THE EAST. A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$
1 follow-up statement
000 WWUS75 KMSO 300439 NPWMSO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MISSOULA MT 939 PM MST MON DEC 29 2008 IDZ007-008-300545- /O.CAN.KMSO.WI.Y.0025.000000T0000Z-081230T0600Z/ OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 839 PM PST MON DEC 29 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 29, 7:39 AM PST, 4 hours 14 minutes earlier.
Area forecast discussion, Dec 29, 7:39 AM PST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
839 AM MST MON DEC 29 2008
.UPDATE...A SURFACE WARM FRONT HAS DEVELOPED A BIT FURTHER SOUTH
OVER CENTRAL IDAHO AND SOUTHWEST MONTANA THEN MODELS PREVIOUSLY
INDICATED MONDAY MORNING. THIS HAS ALLOWED COLDER AIR TO LINGER IN THE
VALLEYS OF WESTERN MONTANA THIS MORNING. RELATIVELY CLOSE TO THE
WARM FRONT...AREAS OF HEAVY SNOW HAS DEVELOPED...ESPECIALLY OVER
THE CLEARWATERS...BITTERROOTS...BITTERROOT AND MISSOULA
VALLEYS...AND SAPPHIRE MOUNTAINS THIS MORNING. SLIGHTLY WARMER AIR
ALOFT WILL SHIFT OVER THE REGION THIS AFTERNOON AS AN INTENSE LOW
PRESSURE SYSTEM APPROACHES FROM THE WEST. THE BIG QUESTION IS
WHETHER ENOUGH AIR WILL SPREAD NORTHWARD OVER THE BITTERROOT
VALLEY TO TRANSITION THE SNOW TO A COLD RAIN. AT THIS POINT...SOME
MIXTURE IS EXPECTED. HOWEVER...THE IMPACT FROM THE SNOW BEFOREHAND
WILL BE SUBSTANTIAL WITH A WARNING FOR SNOW ISSUED. THE NEXT
PROBLEM WILL OCCUR WITH THE PASSAGE OF THE VIGOROUS LOW PRESSURE
SYSTEM...INCLUDING A COLD FRONT THIS EVENING. THIS SYSTEM WILL
SUPPORT MORE SHOWERY PRECIPITATION...BUT LOCALLY INTENSE SHOWER
BANDS. IN ADDITION...TEMPERATURES WILL BE FALLING THIS EVENING WITH
EXISTING SNOW/SLUSH QUICKLY FREEZING ON ROADWAYS. IF THAT IS NOT
ENOUGH...AS THE COLD AIR ARRIVES THIS EVENING...SIGNIFICANT WEST
WINDS SHOULD DEVELOP PRODUCING AREAS OF BLOWING AND DRIFTING SNOW.
MULTIPLE HEADLINES HAVE BEEN ISSUED. IT SHOULD BE AN INTERESTING
EVENT.
&&
.AVIATION...A WARM MOIST PACIFIC SYSTEM WILL SPREAD LOWER CEILINGS
AND PRECIPITATION OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA
AIRFIELDS TODAY. ALL TAF LOCATIONS WILL BE IMPACTED WITH IFR TO
LIFR CONDITIONS OVER THE NEXT 24 HOURS. MOUNTAINS AND PASSES WILL
BE OBSCURED WITH STRONG WEST WINDS MAKING FOR BUMPY FLIGHTS.
&&
.PREV DISCUSSION... /ISSUED 352 AM MST MON DEC 29 2008/
..A VERY MOIST ACTIVE PATTERN OVER THE INTERMOUNTAIN WEST THE
FIRST HALF OF THE WEEK...
DISCUSSION...ANOTHER SURGE OF WARM MOIST PACIFIC AIR IS MAKING
ITS WAY INTO NORTH CENTRAL IDAHO AND WESTERN MONTANA THIS MORNING.
MANY VALLEYS COOLED TO OR BELOW FREEZING LAST EVENING SO THE
PRECIPITATION IS CURRENTLY FALLING AS SNOW. THIS WILL CHANGE MID
TO LATE MORNING AS WARM AIR ADVECTION ASSOCIATED WITH A SURFACE
WARM FRONT WILL INCREASE TEMPERATURES ABOVE FREEZING AND TURN THE SNOW
TO EITHER A MIX OR ALL RAIN. THIS FRONT IS EXPECTED TO STRETCH FROM THE
CENTRAL CLEARWATER MOUNTAINS NORTHWEST TO SEELEY LAKE. NORTH OF
THIS LOCATION...SNOW IS EXPECTED THROUGH THE DAY. A SURFACE COLD
FRONT WILL MOVE THROUGH THIS EVENING LOWERING SNOW LEVELS TO THE
VALLEY FLOORS ONCE AGAIN WITH ANOTHER BURST OF SNOW ALONG AND JUST
BEHIND THE FRONT. THE COMBINATION OF SNOW TURNING TO RAIN BACK TO
SNOW WILL CAUSE SOME TRAVEL ISSUES FOR VALLEYS OF WEST CENTRAL
MONTANA TODAY AND THIS EVENING. HAVE THEREFORE ISSUED SOME
ADDITIONAL WINTER WEATHER HEADLINES TO ACCOUNT FOR THIS SCENARIO.
IN ADDITION...WINDS WILL INCREASE AHEAD OF THE COLD FRONT WHICH
WILL RESULT IN SOME VISIBILITY ISSUES WITH THE FRONTAL PASSAGE AND
THE PRECIPITATION CHANGE OVER BACK TO SNOW. STRONG MID LEVEL WINDS
WILL DECREASE THE PRECIPITATION IN THE VALLEYS QUICKLY LATE THIS
EVENING AND OVERNIGHT....BUT THE MOUNTAINS WILL CONTINUE TO SEE
ACCUMULATING SNOW UNTIL EARLY TUESDAY MORNING. SEE HEADLINE SECTION
BELOW FOR DETAILS ON WINTER HIGHLIGHTS.
THE NEXT TIME FRAME OF CONCERN IS LATE TUESDAY NIGHT THROUGH WEDNESDAY
EVENING. ANOTHER PACIFIC TROUGH WILL MOVE THROUGH SOUTHERN CANADA
AND BRING ANOTHER ROUND OF ACCUMULATING SNOW TO THE REGION. THIS
SYSTEM DOES NOT APPEAR TO BRING AS MUCH WARM AIR AS TODAYS
SYSTEM...BUT THERE COULD BE ENOUGH MIXING THAT THE HIGHER VALLEYS
OF SOUTHWEST MONTANA MIX TO ABOVE FREEZING TEMPERATURES. THE
LOCATION OF THE JET WILL BE THE DECIDING FACTOR WITH THAT
SCENARIO. STRONG MID LEVEL WINDS MAY INHIBIT HIGH ACCUMULATIONS IN THE
VALLEYS OF WESTERN MONTANA...BUT THE HIGHER TERRAIN INCLUDING ALL
THE PASSES ALONG THE IDAHO/MONTANA BORDER AND ALONG THE
CONTINENTAL DIVIDE ARE EXPECTED TO BE IMPACTED BY THIS SYSTEM.
ADDITIONAL WINTER HIGHLIGHTS ARE LIKELY WITH THIS SYSTEM FOR NEW
YEARS EVE...SO TRAVELERS ARE ADVISED TO STAY ALERT TO LATER
FORECASTS.
THE REST OF THE WEEK WILL REMAIN WET AND ACTIVE WITH A PROGRESSIVE
WEST FLOW. WITH THIS PROGRESSIVE PATTERN...ARCTIC AIR IN CANADA
WILL BE HELD AT BAY WITH TEMPERATURES HOLDING NEAR SEASONAL
NORMALS TO SLIGHTLY ABOVE NORMAL THROUGH THE END OF THE WEEK. THE
MODELS ARE COMING INTO BETTER AGREEMENT WITH ANOTHER WARM PACIFIC
SYSTEM MOVING THROUGH FRIDAY AND SATURDAY FOR ANOTHER BOUT OF RAIN
CHANGING TO SNOW INTO NEXT WEEKEND.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR
BITTERROOT/SAPPHIRE MOUNTAINS-KOOTENAI/CABINET REGION-LOWER
CLARK FORK REGION.
WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR
MISSOULA/BITTERROOT VALLEYS.
WINTER WEATHER ADVISORY UNTIL 11 PM MST THIS EVENING FOR
FLATHEAD/MISSION VALLEYS.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR WEST GLACIER
REGION.
WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR
POTOMAC/SEELEY LAKE REGION.
WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR
BUTTE/BLACKFOOT REGION.
ID...WINTER STORM WARNING UNTIL 4 AM PST TUESDAY FOR NORTHERN
CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS.
WINTER STORM WARNING UNTIL 5 AM MST TUESDAY ABOVE 6500 FEET FOR
EASTERN LEMHI COUNTY.
&&
SHORT TERM...BAUCK
LONG TERM....MEAD
AVIATION...ZUMPFEHazardous weather outlook, Dec 29, 3:56 AM PST, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 456 AM MST MON DEC 29 2008 IDZ007-008-300000- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 356 AM PST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A PACIFIC STORM WILL PASS THROUGH CENTRAL IDAHO BRINGING A MIX OF RAIN AND SNOW TO THE VALLEYS AND SNOW TO TERRAIN ABOVE 3500 FEET. GUSTY WINDS...MAINLY SOUTH OF HIGHWAY 12...MAY PRODUCE HAZARDOUS DRIVING CONDITIONS. WHITEBIRD GRADE AND GREER GRADE ARE EXPECTED TO SEE ACCUMULATING SNOW WITH LOCAL REDUCED VISIBILITIES AND DRIFTING FROM THE STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT WEATHER SYSTEM WILL BRING ANOTHER SHOT OF MOISTURE NEW YEARS EVE DAY AND NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ009-300000- WESTERN LEMHI COUNTY- 456 AM MST MON DEC 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TODAY AND TONIGHT A MOIST PACIFIC WEATHER SYSTEM WILL BRING ACCUMULATING SNOW TO THE MOUNTAINS OF WESTERN LEMHI COUNTY. STRONG WEST WINDS ASSOCIATED WITH THIS SYSTEM ARE EXPECTED TO SHADOW THE VALLEYS ONLY BRINGING LIGHT ACCUMULATIONS OF A COUPLE OF INCHES TO THE TOWN OF SHOUP BY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT WEATHER SYSTEM WILL BRING ANOTHER SHOT OF MOISTURE NEW YEARS EVE DAY AND NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:45 PM PST | Winter Storm Warning | MSO | Clearwater, Idaho, Lemhi | 25 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.